Fluoroquinolones, Your Lawyer and You

Fluoroquinolones are a widely used class of antibiotic that are effective in treating a wide variety of infections. Despite their popularity there is increasing concern regarding the potential complications associated with these agents. In 2008, the U.S. Food and Drug Administration (FDA) issued a black box warning involving fluoroquinolone use and an increased risk of tendon rupture. More recently in 2013 the FDA released another warning regarding the risk of peripheral neuropathy and required additional warnings to be added to the drug labels [1]. 

 
Screen Shot 2017-02-20 at 6.20.33 AM.png

TENDINOPATHY: HOW IT BECAME A BLACK-BOX WARNING

Starting in the early 1980s, case reports began to emerge that attempted to connect fluoroquinolone use to the increased risk of Achilles tendinopathy [2]. In 2003, a WHO survey performed in Australia reported an increase in tendon rupture in patients taking fluoroquinolones and found ciprofloxacin to be the culprit in ~90% of cases [3-4]. Since then similar reports of tendon rupture have emerged involving a wide range of fluoroquinolones [5]. In 2008, the FDA issued a black-box warning for all fluoroquinolone products that indicated an increased risk of tendon rupture in patients taking these agents [6].

 
 www.livingwithneuropathy.com

www.livingwithneuropathy.com

PERIPHERAL NEUROPATHY: HOW IT BECAME A WARNING

Fluoroquinolones have carried a warning regarding the risk of peripheral neuropathy since 2004. In 2013, after reviewing several years of reports from the Adverse Events Reporting System, this warning was enhanced. While the exact incidence of these events is somewhat unclear, often peripheral neuropathy developed after only a few days of treatment and at times could continue chronically [1].

 

WHAT EXACTLY IS THE RISK FOR THE PATIENT?

When compared to the general population, patients taking fluoroquinolones have a 4.1 fold increased rate of Achilles tendon rupture. This risk is increased in: men aged > 60 years, chronic renal disease and those taking steroids (46 fold increase compared to age matched controls [7]), recipients of solid organ transplants.  Typically symptoms of tendinopathy will start about 6 days after the onset of treatment, yet the risk of tendon rupture remains elevated for up to 90 days, with over 50% of patients experiencing symptoms that began after their treatment was completed [8].

 

WHAT IS THE RISK TO THE PROVIDER?

Lawsuits related to complications from fluoroquinolones are increasing. In recent years, levofloxacin has come under particular scrutiny as its popularity has increased. In 2010 a jury awarded $1.8 million to an 82 year old man who experienced bilateral calcaneal tendon ruptures after taking levofloxacin. As of 2011 there were over 2,500 lawsuits pending with regards to tendon rupture in the setting of fluoroquinolone use [9]. As FDA warnings in regards to neuropathy are published, there will likely be a rise in related lawsuits.

 

HOW TO LIMIT YOUR RISK

Provider risk is increased any time medications are used that carry significant FDA warnings. Despite this risk, in certain clinical situations, the relatively minor risk of tendinopathy is vastly outweighed by the benefit offered by this class of antibiotics. When prescribing these medications, providers should have a discussion with the patient involving the associated potential risks and benefits. In addition providers should advise patients to limit high impact physical activity and should discuss signs and symptoms of tendon injury that should prompt an immediate return to the ED. If a patient presents with any signs of tendon injury after taking fluoroquinoloes, the medication should be stopped immediately and an alternative class of antibiotics should be used.
 

Written by Matthew Delaney, MD, FACEP

Edited and Posted by Jeffrey A. Holmes, MD

 

Tired of reading?  watch dr. delaney discuss the use of quinolones in the emergency department

 

REFERENCES

1. Food and Drug Administration: Drug safety announcement about fluoroquinolones and possible peripheral neuropathy (Aug 15, 2013) [PDF, 119kb]

2. Bailey RR, Kirk JA, Peddie BA. Norfloxacin-induced rheumatic disease. NZ Med J. 1983;96 (736): 590. Pubmed

3. Gültuna S, Köklü S, Arhan M et-al. Ciprofloxacin induced tendinitis. J Clin Rheumatol. 2009;15 (4): 201-2. Pubmed

4. Williams RJ, Attia E, Wickiewicz TL et-al. The effect of ciprofloxacin on tendon, paratenon, and capsular fibroblast metabolism. Am J Sports Med. 28 (3): 364-9. Pubmed

5. Akali AU, Niranjan NS. Management of bilateral Achilles tendon rupture associated with ciprofloxacin: a review and case presentation. J Plast Reconstr Aesthet Surg. 2008;61 (7): 830-4. Pubmed

6. Food and Drug Administration: Information page about fluoroquinolones for healthcare professionals (updated August 15, 2013).

7. Corrao G, Zambon A, Bertù L et-al. Evidence of tendinitis provoked by fluoroquinolone treatment: a case-control study. Drug Saf. 2006;29 (10): 889-96. Pubmed

8. Royer RJ, Pierfitte C, Netter P. Features of tendon disorders with fluoroquinolones. Therapie. 49 (1): 75-6. Pubmed

9. Klauer K. Fluoroquinolones: The risk behind the drug. Emerg Phys Monthly (August 18, 2011)